AUSTIN, Texas — A Texas paramedic is making it her mission to train first responders on what to do during an overdose.
Her name is Callie Crow, and she has helped around 5,000 people and about 60 police departments across Texas with her training.
She said two seconds can make all the difference.
"ZIMHI [Naloxone] is an injectable. We have a more accurate dosage," said Crow, the founder of a nonprofit called Drew's 27 Chains.
Crow is a paramedic in Texas who wants these officers to be trained on life-saving medications like Naloxone. She's seen many medical tragedies, including one involving her son.
"Drew had been addicted to opioids for about 10 years, and so it had been a very long struggle for him and for all of us that loved him," Crow said.
In 2020, Crow's 27-year-old son, Drew, took a pill that, unknowingly to him, was laced with a fatal dose of fentanyl. After 36 hours in the ICU, he died.
"I told my other two children, 'He will not walk out of here,'" Crow said.
Crow said officers didn't deploy Naloxone to her son – something that could have saved his life. Now, she has made it her mission, through her nonprofit, to get every law enforcement department in Texas trained.
"The disconnect is huge there. They may have the product in front of them. They may have the product on their belt, but the training is not there," Crow said.
She took some time off from work, knowing she was going to face situations that reminded her of Drew. However, she didn't think her first day back would hit so close to home.
"My very first day back after my bereavement leave, my very first call was a 27-year-old overdose," Crow said.
Texas State University Chief of Police Matthew Carmichael said that even as campus police, they're met with situations involving overdoses and need this training.
"The first person that arrives on scene for a medical call is going to be campus police. It's not because EMS is slow, it's just because we're there," Carmichael said.
Naloxone is an injectable or spray under the brand names Narcan or ZIMHI that can be injected through someone's clothing. By taking it and holding it in place for two seconds, it can bring that person back to consciousness and control the overdose.
"This tool is something that, quite frankly, I can't imagine campus police without it," Carmichael said.
Carmichael previously served at the University of Oregon, where he said the department saw multiple overdose cases.
"We had about six saves a year, it seemed to average each year. So, I know the benefit," Carmichael said.
Over the last 18 months of Crow's training, 36 lives have been saved by first responders she's taught. She said it's important for her to see continued help for these patients.
"Once they leave the hospital, I would like to see them leaving with resources and a continued chain of custody if you will," Crow said.
She added that everyone should be prepared.
"I assumed that, of course, this situation wouldn't happen to me or my children. But I'm here to tell you that it can," she said.
PEOPLE ARE ALSO READING: